Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 263, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2009, 4:30 PM EDT for Harris County, Troup County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2009, 4:30 PM EDT (20:30 UTC)
- Expired
- May 10, 2009, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Harris County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 75 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:48 PM EDT | HAIL 0.88 | 7 Nw Fortson, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 102030
SVRFFC
GAC145-285-102115-
/O.NEW.KFFC.SV.W.0263.090510T2030Z-090510T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HARRIS COUNTY IN WEST CENTRAL GEORGIA
SOUTHERN TROUP COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 515 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH...AND PENNY SIZED HAIL. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF WEST POINT...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON WEST POINT LAKE NEAR THE DAM OR LAKE HARDING...GET OUT OF THE
WATER IMMEDIATELY AND MOVE TO SAFE SHELTER INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE AS FAR AS 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT
ON THE WATER IN A THUNDERSTORM
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3295 8486 3265 8483 3267 8509 3275 8514
3279 8513 3281 8516 3292 8520
TIME...MOT...LOC 2027Z 264DEG 26KT 3280 8530
$$2 follow-up statements
000
WWUS52 KFFC 102050
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT SUN MAY 10 2009
GAC145-285-102115-
/O.CON.KFFC.SV.W.0263.000000T0000Z-090510T2115Z/
HARRIS GA-TROUP GA-
450 PM EDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN TROUP AND WESTERN HARRIS COUNTIES...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WHITESVILLE-PINE LAKE...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOUNTAIN HILL...JONES CROSSROADS...BAUGHS CROSSROADS...MULBERRY
GROVE...CATAULA AND HAMILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN OPELIKA
AND PENNY SIZED HAIL IN STURKIE IN ALABAMA. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3295 8486 3265 8483 3267 8509 3275 8514
3279 8513 3281 8516 3292 8520
TIME...MOT...LOC 2049Z 264DEG 26KT 3282 8511
$$000
WWUS52 KFFC 102106
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SUN MAY 10 2009
GAC145-285-102115-
/O.CON.KFFC.SV.W.0263.000000T0000Z-090510T2115Z/
HARRIS GA-TROUP GA-
506 PM EDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN TROUP AND CENTRAL HARRIS COUNTIES...
AT 506 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR HAMILTON...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATAULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3292 8486 3265 8483 3267 8504 3275 8505
3278 8504 3281 8507 3291 8504
TIME...MOT...LOC 2106Z 266DEG 26KT 3273 8493
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:55 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 10, 2:55 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT SUN MAY 10 2009 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... ZONAL FLOW CONTINUES ACROSS A GOOD PORTION OF THE COUNTRY...WITH WEAK EMBEDDED IMPULSES KICKING UP SHOWERS AND THUNDERSTORMS. A WEAK STATIONARY FRONT IS DRAPED ACROSS THE SOUTHEAST FROM NEAR THE SOUTH CAROLINA COAST TO CENTRAL MISSISSIPPI AT AFD TIME...WITH BEST INSTABILITY POOLED JUST SOUTH OF THE FRONT. WEAK SHORTWAVE ALOFT ALLOWING MCS ACROSS THE MID-SOUTH TO WORK THIS WAY...ALONG WITH PROVIDING WEAK SUSTAINABLE LIFT FOR THUNDER ACROSS THE DEEP SOUTH. WITH THE AMOUNT OF MOISTURE AND WEAK SHEAR (GFS MORE AGGRESSIVE WITH BOTH THAN THE NAM)...CANNOT RULE OUT THE CHANCE OF A STRONG TO POSSIBLY SEVERE STORM THIS EVENING ESPECIALLY ACROSS CENTRAL GEORGIA SOUTH OF THE FRONT. THE FRONT WILL CONTINUE TO SAG SOUTH AS HIGH PRESSURE BUILDS IN OVER THE NEXT COUPLE OF DAYS. NAM INDICATING MORE STABILITY IN NORTH GEORGIA THAN THE GFS WITH THIS HIGH PRESSURE BUT OF COURSE GFS ALSO DEALING WITH ITS TYPICAL CONVECTIVE FEEDBACK. HAVE TRIED TO TAKE A COMPROMISE...SLOWLY PUSHING POPS (AND THUNDER) SOUTH OVER THE NEXT COUPLE OF DAYS. SWODY2 NOT VERY IMPRESSED WITH SEVERE CHANCES FOR MONDAY AFTERNOON WITH INSTABILITY AXIS SHIFTING SOUTH BUT WITH UPPER SHORTWAVE MOVING THROUGH CANNOT AT LEAST RULE OUT STRONG STORM POSSIBILITY. TEMPS ON MONDAY ESPECIALLY IN NORTH GEORGIA NOTICEABLY COOLER THAN THE PAST FEW DAYS...WITH HIGHS IN THE LOWER 70S...THOUGH PORTIONS OF CENTRAL GEORGIA MAY STILL BE PUSHING 90. GRADIENT WILL DEPEND ON LOCATION OF FRONT. RIDGING BUILDS IN OVER THE MISSISSIPPI VALLEY ON TUESDAY ALLOWING THE HIGH PRESSURE TO DOMINATE THE OHIO VALLEY AND RIDGE DOWN INTO THE SOUTHEAST...BRINGING A MUCH MORE STABLE AIRMASS ACROSS MOST OF THE STATE. BY THIS TIME HAVE PUSHED POPS DOWN TO ONLY THE EXTREME SOUTHERN ZONES. HIGH PRESSURE REALLY BUILDS IN...ALBEIT TEMPORARILY...BY TUESDAY NIGHT LEAVING US BRIEFLY STABLE IN ADVANCE OF THE NEXT FRONT. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... NEXT SHORTWAVE AND SURFACE LOW PUSHING OFF THE ROCKIES ON TUESDAY...WITH PRECIP AHEAD OF THE LOW MOVING INTO OUR AREA DURING THE DAY ON WEDNESDAY. 12Z GFS A LITTLE FASTER THAN 00Z ECMWF... THOUGH YESTERDAYS 12Z ECMWF CAME MORE IN LINE WITH THE 12Z GFS SO WILL BE INTERESTING TO SEE WHAT THE NEW ECMWF RUN DOES TODAY. DUE TO WEAK SUBTROPICAL RIDGING OVER THE SOUTHEAST...THE APPROACHING FRONT HAS A HARD TIME ACTUALLY MOVING IN BUT IF NOTHING ELSE SHOULD HAVE PLENTIFUL MOISTURE FOR AFTERNOON PULSE-LIKE CONVECTION. FRONT SORT OF WASHES OUT BUT DEEPER WAVE APPROACHES FOR THE WEEKEND. AT THIS POINT...GFS IS ABOUT A DAY AHEAD OF THE ECMWF (GFS HAS A MUCH STRONGER UPPER LOW...ECMWF HAS A MUCH STRONGER SUBTROPICAL RIDGE) SO CONFIDENCE IS LOW THAT FAR OUT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 62 76 51 78 56 / 60 50 10 10 10 ATLANTA 63 73 55 77 59 / 50 50 20 10 10 BLAIRSVILLE 57 68 45 74 54 / 70 50 10 10 10 CARTERSVILLE 58 74 51 78 57 / 70 50 10 10 10 COLUMBUS 65 83 60 81 63 / 40 50 20 20 10 GAINESVILLE 60 70 52 76 56 / 70 50 10 10 10 MACON 63 84 56 80 60 / 40 50 20 20 10 ROME 60 73 52 79 58 / 70 50 10 10 10 PEACHTREE CITY 60 77 54 78 57 / 50 50 20 10 10 VIDALIA 64 87 58 80 58 / 30 40 30 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && TDP
Hazardous weather outlook, May 10, 11:08 AM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1108 AM EDT SUN MAY 10 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1108 AM EDT SUN MAY 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA WILL CONTINUE MOVING SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT. .PRIMARY HAZARDS... THE MAIN THREAT FROM ISOLATED SEVERE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...LARGE HAIL...AND DAMAGING WINDS. THE BEST TIME FOR ISOLATED SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A CARROLLTON TO ATHENS LINE. .DISCUSSION... A WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL CONTINUE MOVING SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT. THIS FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON ALONG AND SOUTH OF A CARROLLTON TO ATHENS LINE. INCREASED INSTABILITY INDICES EXPECTED MAINLY ACROSS CENTRAL GEORGIA WITH CAPES IN THE 1000 TO 2000 RANGE AND LIFTED INDICES AROUND MINUS 3 TO MINUS 6. MID TO UPPER-LEVEL WINDS ARE RATHER WEAK...BUT THERE IS STILL SOME WEAK CONVERGENCE EXPECTED ALONG THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF SOME ISOLATED STORMS REACHING SEVERE LIMITS MAINLY ACROSS CENTRAL GA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot | 55 min |
| May 10, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Talbot, Taylor, Upson | 63 min |
| May 10, 5:36 PM EDT | Tornado Warning | FFC | Talbot, Taylor | 39 min |
| May 10, 6:05 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Marion, Schley, Taylor | 55 min |
| May 10, 6:16 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Houston, Peach | 59 min |
| May 10, 6:41 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Macon, Peach | 64 min |
| May 10, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 48 min |
| May 10, 7:22 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Pulaski | 23 min |
| May 10, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.